Alert archive / Arizona / Flash Flood Warnings in 2021

Flash Flood Warning 122, NWS Flagstaff, AZ

July 29, 2021Apache County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Jul 29, 2021, 12:53 PM MST for Apache County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2021, 12:53 PM MST (19:53 UTC)
Expired
Jul 29, 2021, 4:00 PM MST
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Apache County, AZ

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 7.9 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2021-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 156 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2021-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
156 J/kg
Mixed-layer CIN
-113 J/kg
Mixed-layer LCL
1821 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

025 
WGUS55 KFGZ 291953
FFWFGZ
AZC001-292300-
/O.NEW.KFGZ.FF.W.0122.210729T1953Z-210729T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
1253 PM MST Thu Jul 29 2021

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  Apache County in northeastern Arizona...

* Until 400 PM MST.

* At 1250 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain between Many Farms and Round Rock. Flash flooding is 
  ongoing or expected to begin shortly.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, creeks, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  Round Rock, Many Farms Lake, Many Farms.

This includes the following highways...
	Highway 191 between mile markers 455 and 483.

This includes the following streams and drainages...
  Agua Sal Creek, Black Mountain Wash, Tezinie Wash, Greasewood 
  Wash, Red Water Wash, Sheep Dip Creek, Standing Redrock Creek, 
  White Water Wash, Chinle Wash, Hipbone Wash and Lukachukai Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3655 10938 3650 10929 3630 10925 3629 10937
      3628 10946 3626 10955 3625 10968 3633 10975
      3642 10975 3652 10970 3656 10955

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Peterson
1 follow-up statement
760 
WGUS75 KFGZ 292255
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
355 PM MST Thu Jul 29 2021

AZC001-292305-
/O.EXP.KFGZ.FF.W.0122.000000T0000Z-210729T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Apache AZ-
355 PM MST Thu Jul 29 2021

...FLASH FLOOD WARNING WILL EXPIRE AT 4 PM MST THIS AFTERNOON FOR 
APACHE COUNTY...

At 355 PM MST, National Weather Service Flagstaff Doppler radar 
indicated that widespread, heavy rain was no longer falling from 
Many Farms to Round Rock.

No reports of flooding have been received, however, area washes, 
creeks and streams are likley running high. Please continue to heed 
remaining road closures.

LAT...LON 3655 10938 3650 10929 3630 10925 3629 10937
      3628 10946 3626 10955 3625 10968 3633 10975
      3642 10975 3652 10970 3656 10955

$$

Peterson

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 9:27 AM MST, 3 hours 26 minutes earlier.

Area forecast discussion, Jul 29, 9:27 AM MST, 3 hours 26 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
927 AM MST Thu Jul 29 2021

.SYNOPSIS...Plentiful monsoonal moisture will persist over
northern Arizona through the weekend. The greatest thunderstorm
coverage is expected today and Friday, with storms capable of
producing high rain rates and flash flooding.

&&

.UPDATE...The scattered shower activity across western Coconino
and northern Yavapai counties from earlier this morning has
diminished leaving some leftover mid-level clouds. With the
remainder of northern Arizona clear to scattered in cloud coverage
as of now, expect sufficient diurnal heating to take place. This
coupled with an abundant amount of monsoonal moisture should
result in widespread thunderstorm coverage for today. Anticipate
cumulus buildups forming now across the higher terrain
transitioning into thunderstorms by 11am - 12pm MST. Coverage
increases throughout the day continuing into the evening hours
with flash flooding being the main threat. Showers and
thunderstorms could continue overnight for areas mainly west of
I-17 & Hwy 89. Most activity tapers after midnight.

&&

.PREV DISCUSSION /321 AM MST/...Showers and thunderstorms have
already begun to move across the region this morning as seen on
radar. This has started over the White Mountains, Mogollon Rim and
the higher elevations of north-central Arizona. This activity
will build throughout the day with showers and thunderstorms
moving into the lower elevations through the afternoon and evening
hours. Activity looks to persist into the nighttime hours. Friday
through Sunday looks to be the most widespread activity for the
week. The risk of flash flooding continues through this timeframe
due to soil moisture content and storms capable of producing high
rain rates. Beginning Monday, monsoonal activity looks to
decrease, similar to last week. Differences in models have this
solution not completely sold just yet, however, there is a chance
that high pressure moves overhead which will limit thunderstorm
activity and increase temperatures. This is not a guarantee and
updates to the forecast in the coming days will help us to hone in
on a solution.

&&

.AVIATION...For the 18Z package...Mainly VFR conditions expected.
Thunderstorm activity develops after 18Z with brief periods of
MVFR conditions and gusty and erratic winds in and around
thunderstorms. Scattered shower and thunderstorm coverage is then
expected to decrease after 06Z Friday. Aviation discussion not
updated for TAF amendments.

&&

.FIRE WEATHER...Scattered to widespread thunderstorm coverage is
expected both today and Friday with flash flooding and lightning
being the primary hazards. Light winds are expected outside of
thunderstorm activity.

Saturday through Monday...Scattered storms are forecast Saturday
and Sunday. Storm coverage and rainfall intensity may begin to
decrease on Monday.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...LaGuardia/Kobold
AVIATION...LaGuardia
FIRE WEATHER...Kobold

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Local storm report, Jul 29, 7:52 AM MST, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
752 AM MST THU JUL 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     FLASH FLOOD      1 SW COTTONWOOD-VERDE V 34.70N 112.01W
07/24/2021                   YAVAPAI            AZ   LAW ENFORCEMENT

            CORRECTS PREVIOUS FLASH FLOOD REPORT FROM 1
            SW COTTONWOOD-VERDE VILLAGE. THIS IS A POST
            EVENT REPORT FROM SATURDAY NIGHT. FLOOD
            WATERS SWEPT A VEHICLE AWAY IN A LOW WATER
            CROSSING ALONG CAMINO REAL NEAR ROCKY KNOLLS
            RD. FLOOD WATERS WERE ESTIMATED TO BE 8 FEET
            DEEP. SEARCH AND RESCUE EFFORTS FOUND THE
            MISSING VEHICLE OCCUPANT DECEASED DOWNSTREAM
            AT THE CONFLUENCE OF THE VERDE VALLEY ON
            WEDNESDAY.

&&

NL
Local storm report, Jul 29, 12:42 PM MST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1242 PM MST THU JUL 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1238 PM     HAIL             1 WSW PARKS             35.26N 111.96W
07/29/2021  E0.75 INCH       COCONINO           AZ   TRAINED SPOTTER

&&

TM

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 6:47 PM MSTSpecial Weather StatementFGZ28 min
Jul 28, 7:06 PM MSTFlash Flood Warning Considerable damage threatFGZNavajo3 hr
Jul 28, 7:18 PM MSTFlash Flood Warning Considerable damage threatFGZNavajo3 hr
Jul 29, 11:48 AM MSTFlash Flood Warning Considerable damage threatFGZApache3 hr
Jul 29, 11:57 AM MSTSevere Thunderstorm WarningFGZApache, Navajo33 min
Jul 29, 12:21 PM MSTSevere Thunderstorm WarningFGZApache24 min
Jul 29, 12:36 PM MSTSevere Thunderstorm WarningFGZCoconino24 min
Jul 29, 12:44 PM MSTSevere Thunderstorm WarningFGZApache31 min
Jul 29, 12:57 PM MSTFlash Flood Warning Considerable damage threatFGZApache, Navajo3 hr
Jul 29, 1:07 PM MSTSevere Thunderstorm WarningFGZApache, Navajo38 min
Jul 29, 1:10 PM MSTSevere Thunderstorm WarningFGZApache50 min
Jul 29, 1:13 PM MSTSevere Thunderstorm WarningFGZApache32 min
Jul 29, 1:23 PM MSTSevere Thunderstorm WarningFGZYavapai37 min
Jul 29, 2:05 PM MSTFlash Flood WatchFGZApache, Coconino, Navajo, Yavapai31 hr
Jul 29, 2:09 PM MSTFlash Flood Warning Considerable damage threatFGZYavapai3 hr
Jul 29, 2:16 PM MSTFlash Flood Warning Considerable damage threatFGZApache, Navajo3 hr
Jul 29, 2:41 PM MSTSevere Thunderstorm WarningFGZYavapai34 min
Jul 29, 3:03 PM MSTSevere Thunderstorm WarningFGZApache, Navajo27 min
Jul 29, 3:41 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino, Navajo3 hr
Jul 29, 4:03 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino3 hr

Nearby

Flash Flood Warnings in Arizona, 2021Every flash flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.